Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 86, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 8, 2018, 8:19 PM MDT for Box Butte County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2018, 8:19 PM MDT (02:19 UTC)
- Expired
- Jun 8, 2018, 8:46 PM MDT
- In force
- 27 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Box Butte County, NE
The radar
The North Platte radar (KLNX), 197 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 1:39 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3615 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.5
The text
As transmitted.
122
WUUS55 KCYS 090219
SVRCYS
NEC013-090300-
/O.NEW.KCYS.SV.W.0086.180609T0219Z-180609T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
819 PM MDT FRI JUN 8 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Box Butte County in the Panhandle of Nebraska...
* Until 900 PM MDT
* At 818 PM MDT, severe thunderstorms were located along a line
extending from 10 miles north of Wild Horse Butte to near Berea,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wild Horse Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4221 10305 4230 10308 4244 10282 4244 10275
4218 10274
TIME...MOT...LOC 0218Z 274DEG 13KT 4240 10278 4225 10304
HAIL...1.00IN
WIND...60MPH
$$
Hammer2 follow-up statements
897
WWUS55 KCYS 090235
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
835 PM MDT FRI JUN 8 2018
NEC013-090300-
/O.CON.KCYS.SV.W.0086.000000T0000Z-180609T0300Z/
Box Butte NE-
835 PM MDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHEASTERN BOX BUTTE COUNTY...
At 835 PM MDT, severe thunderstorms were located along a line
extending from 19 miles south of Hay Springs to near Wild Horse
Butte, moving east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wild Horse Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4224 10293 4237 10295 4244 10282 4244 10275
4223 10274
TIME...MOT...LOC 0235Z 269DEG 14KT 4240 10270 4229 10287
HAIL...<.75IN
WIND...60MPH
$$
Hammer925
WWUS55 KCYS 090246
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
846 PM MDT FRI JUN 8 2018
NEC013-090256-
/O.CAN.KCYS.SV.W.0086.000000T0000Z-180609T0300Z/
Box Butte NE-
846 PM MDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX BUTTE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4224 10293 4237 10295 4244 10282 4244 10275
4223 10274
TIME...MOT...LOC 0243Z 274DEG 13KT 4240 10266 4229 10283
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:52 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 8, 5:52 PM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
552 PM MDT Fri Jun 8 2018
.UPDATE...
Issued at 304 PM MDT Fri Jun 8 2018
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
163 IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
AREAS
IN NEBRASKA THIS WATCH INCLUDES 3 COUNTIES
IN WESTERN NEBRASKA
BOX BUTTE DAWES SIOUX
IN WYOMING THIS WATCH INCLUDES 2 COUNTIES
IN EAST CENTRAL WYOMING
NIOBRARA
IN SOUTHEAST WYOMING
GOSHEN
THIS INCLUDES THE CITIES OF AGATE, ALLIANCE, CHADRON,
CHADRON ST PARK, HARRISON, LUSK, REDBIRD, AND TORRINGTON.
.Mesoscale Update...
Storms are developing along the Laramie Range and in a maturing
CU field across the Nebraska Panhandle. LAPS and observations
showed mid to low 60s dewpoints across Nebraska and mid 50s
across southeast Wyoming. This moisture under steep mid level
lapse rates was generating 5500 j/kg of SBCAPE. Shear is on the
weaker side with 0-6km Bulk shear at or about 30 kts. This should
favor a mixed multicell/weak supercell mode with the threat for
large hail, damaging winds, and an isolated tornado. The tornado
threat in particular appears fairly marginal with about 100 m2/s2
0-3km helicity. Storms will mature rapidly in the large CAPE
environment and will likely congeal into a more solid line later
this evening. This line/ MCS would have the potential for a
damaging wind threat as it translates east southeast.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 235 PM MDT Fri Jun 8 2018
A few forecast concerns in the short term forecast today. First
off, severe thunderstorm potential today, then winds and fire
weather concerns this weekend.
Currently...Surface low pressure system being analyzed on analysis
near the northeast corner of Niobrara County this afternoon. A
Dryline being analyzed near the Wyoming/Nebraska border extending
south along the Front Range. IR Satellite imagery showing
supercells developing across northeast Wyoming into western South
Dakota. SPC Mesoanalysis page showing surface based CAPE around
5500 J/KG over most of the Panhandle with around 3000 J/KG up to
the I-25 Corridor in southeast Wyoming. Very humid in the
Panhandle with 2PM dewpoints in the mid 60s at Chadron, 60 at
Sidney and 68 at Alliance. Storms are beginning to form on radar
along the Laramie Range, especially up near Douglas.
Latest HRRR showing convection becoming severe here shortly across
northern Goshen County and then moving northeast into the richer
CAPE/instability. Likely intensifying as they track across the
northern Panhandle. Bowing structure/squall line signature being
seen on simulated radar across the northern Panhandle after 00Z,
so strong winds and hail look to be the primary hazards. Looks
like convection ends/moves east by 03/04Z this evening.
For Saturday, southwest winds are going to be on the increase
across Carbon County. GFS 700mb winds increase to 30-35kts.
Forecast soundings show mixing up to 525mbs, so its going to be
windy across Carbon County. Afternoon humidity down into the
single digits with these winds. Fuels were just turned over to Yes
for 305, 307 and 309, so a Red Flag Warning was warranted for 305
and 307.
Even stronger winds Sunday as a dry cold front moves across the
area. GFS 700mb winds up to 50kts and soundings showing winds
mixing at 500mbs of 50 to 55kts. So we could be flirting with high
wind criteria along with critical fire weather conditions. Issued
a Fire Weather Watch for 305, 307 and 309.
.LONG TERM...(Monday through Friday)
Issued at 235 PM MDT Fri Jun 8 2018
Dry, breezy and cooler Monday as the upper trough axis swings
well east of the area and surface high pressure builds into the
region. Dry conditions should then continue through Weds as the
CWA resides under westerly upper flow with temperatures warming.
A passing weak impulse may set off a bit of convection Thursday
as moisture begins to increase. Friday should see the approach of
the next upper shortwave from the northwest with a little better
chance for convection late in the day.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 547 PM MDT Fri Jun 8 2018
Wyoming TAFS...VFR at Rawlins with wind gusts to 25 knots through
03Z and to 32 knots after 15Z Saturday. VFR at Laramie with
isolated thunderstorms in the vicinity through 02Z and wind gusts
to 23 knots through 02Z and to 23 knots after 15Z. VFR at Cheyenne
with isolated thunderstorms through 02Z producing wind gusts to 40
knots. Wind gusts to 20 knots after 15Z Saturday.
Nebraska TAFS...VFR at Chadron, Alliance and Scottsbluff with
isolated thunderstorms through 03Z producing wind gusts to 45
knots along with brief MVFR. Wind gusts to 26 knots after 15Z
Saturday. VFR at Sidney with thunderstorms in the vicinity through
03Z and wind gusts to 20 knots through 03Z and to 24 knots after
15Z Saturday.
&&
.FIRE WEATHER...
Issued at 235 PM MDT Fri Jun 8 2018
Fuels have been reported ready in FWZs 305, 307 and 309 just
today. Expect a windy period for Saturday through Monday,
initially beginning across Carbon County Saturday. These winds
will become more widespread Sunday across much of southeast
Wyoming and Nebraska Panhandle as a dry cold front approaches. The
front looks to move through the area Sunday evening with winds
shifting from west to northwest. In the meantime, strong winds and
very low humidity is expected to create critical fire weather
issues for FWZ 305 and 307 Saturday and 305, 307 and 309 Sunday.
Red Flag Warnings are in effect for 305 and 307 Saturday, with
watches in effect 305, 307 and 309 Sunday. Most other areas in
southeast Wyoming and Nebraska Panhandle will see the strong
winds and low humidity, especially Sunday. But fuels are still
reported not receptive.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Saturday for WYZ305-307.
Fire Weather Watch from Sunday morning through Sunday evening
for WYZ305-307-309.
NE...None.
&&
UPDATE...ADL
SHORT TERM...GCC
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Jun 8, 2:14 PM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 214 PM MDT Fri Jun 8 2018 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 092015- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 214 PM MDT Fri Jun 8 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT .SEVERE THUNDERSTORM WATCH #163 IN EFFECT UNTIL 10 PM MDT FOR BOX BUTTE DAWES SIOUX GOSHEN AND NIOBRARA COUNTIES... Strong to severe storms are expected to develop with the threat of large hail to the size of quarters, damaging winds in excess of 60 mph, and an isolated tornado. Spotter activation will likely be needed late this afternoon and evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated thunderstorms are expected on Saturday afternoon, however the chances for severe storms will be less. A couple of stronger storms over far eastern Wyoming and the western Nebraska Panhandle will be possible, with winds to around 50 mph and hail to the size of quarters. Thunderstorm chances Sunday through Wednesday will be fairly low, however chances for afternoon and evening thunderstorms will increase again by Thursday. WYZ103>106-109>117-092015- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 214 PM MDT Fri Jun 8 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT .SEVERE THUNDERSTORM WATCH #163 IN EFFECT UNTIL 10 PM MDT FOR BOX BUTTE DAWES SIOUX GOSHEN AND NIOBRARA COUNTIES... Isolated thunderstorms are possible this evening. Severe weather is primarily expected further to the northeast but an isolated severe storm is possible through 8 pm. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Thunderstorm chances Saturday through Wednesday will be fairly low, with most of any showers and thunderstorms expected to form near the mountains. Chances for afternoon and evening thunderstorms will increase again region-wide by Thursday. .Spotter information statement... Activation of storm spotters is not expected through Saturday.
In the hours before
Special weather statement, Jun 8, 4:08 PM MDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
408 PM MDT FRI JUN 8 2018
WYZ101-082300-
Converse County Lower Elevations WY-
408 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 500 PM MDT...
At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bill, or 30 miles south of Wright, moving east at
30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bill and Dull Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4322 10553 4331 10564 4341 10556 4348 10496
4317 10495
TIME...MOT...LOC 2207Z 263DEG 28KT 4331 10539
LyonsSpecial weather statement, Jun 8, 4:32 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
432 PM MDT FRI JUN 8 2018
WYZ101-102-082315-
Converse County Lower Elevations WY-Niobrara County WY-
432 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 515 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Manning Ranch, or 17 miles northeast of Douglas,
moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Manning Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central Wyoming.
LAT...LON 4280 10517 4287 10530 4297 10525 4311 10487
4286 10476
TIME...MOT...LOC 2232Z 250DEG 19KT 4292 10512
LyonsSpecial weather statement, Jun 8, 5:19 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Cheyenne WY
519 PM MDT FRI JUN 8 2018
WYZ101-102-090000-
Converse County Lower Elevations WY-Niobrara County WY-
519 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 600 PM MDT...
At 518 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Lance Creek to near
Manning Ranch to 17 miles northwest of Keeline. Movement was east at
15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Manning Ranch and Lance Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
east central Wyoming.
LAT...LON 4328 10456 4279 10477 4283 10512 4302 10532
4326 10500
TIME...MOT...LOC 2318Z 248DEG 14KT 4317 10487 4304 10492 4292 10501
LyonsSpecial weather statement, Jun 8, 6:19 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Cheyenne WY
619 PM MDT FRI JUN 8 2018
NEZ096-WYZ108-090100-
South Sioux NE-Goshen County WY-
619 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND EAST
CENTRAL GOSHEN COUNTIES UNTIL 700 PM MDT...
At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Torrington, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Torrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
LAT...LON 4206 10419 4214 10429 4223 10425 4238 10369
4207 10369
TIME...MOT...LOC 0019Z 256DEG 27KT 4217 10413
LyonsSpecial weather statement, Jun 8, 7:38 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
738 PM MDT FRI JUN 8 2018
NEZ002-003-090230-
Box Butte NE-Dawes NE-
738 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 830 PM MDT...
At 738 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wild Horse Butte, or 17 miles north of Alliance,
moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hemingford, Wild Horse Butte and Berea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4215 10299 4237 10313 4257 10277 4245 10277
4244 10275 4216 10274
TIME...MOT...LOC 0138Z 243DEG 28KT 4236 10289
HammerThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:38 PM MDT | Special Weather Statement | CYS | Box Butte | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.